by Maketa
(Okinawa, Japan)

I am in the military and have to pull my hair back in a bun. I am losing hair in the front of my scalp as well as the sides. I am wondering if my bun is the cause of this. Yes, I do use gel sometimes and the wax stick to maintain my flyaways. I have been going swimming lately as well. I just want to get my healthy head of hair back and not be going bald.

What are the steps I need to take to prevent this from getting worse?


Wearing a bun on an ongoing basis can be associated with the onset of traction alopecia.

From what you describe, this seems to be what you are experiencing.

When you say that you have to wear a bun, is this required to meet a dress code?

Wearing a hair style without tension or pulling on the hair is the first step to treat this condition.

The next step involves using topical or intralesional anti-inflammatory medication.

Do you have access to dermatological care where you are located?

If so, then maybe you can get treatment as well as a medical waiver to wear a hair style that does not contribute to your hair loss.

Dr. W

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Medical Hair Loss & Scalp Relief Forum.